Context Widespread use of herbal medications among the presurgical population
may have a negative impact on perioperative patient care.
Objectives To review the literature on commonly used herbal medications in the
context of the perioperative period and provide rational strategies for managing
their preoperative use.
Data Sources The MEDLINE and Cochrane Collaboration databases were searched for articles
published between January 1966 and December 2000 using the search terms herbal medicine, phytotherapy,
and alternative medicine and the names of the 16
most commonly used herbal medications. Additional data sources were obtained
from manual searches of recent journal articles and textbooks.
Study Selection We selected studies, case reports, and reviews addressing the safety
and pharmacology of 8 commonly used herbal medications for which safety information
pertinent to the perioperative period was available.
Data Extraction We extracted safety, pharmacodynamic, and pharmacokinetic information
from the selected literature and reached consensus about any discrepancies.
Data Synthesis Echinacea, ephedra, garlic, ginkgo, ginseng, kava, St John's wort, and
valerian are commonly used herbal medications that may pose a concern during
the perioperative period. Complications can arise from these herbs' direct
and pharmacodynamic or pharmacokinetic effects. Direct effects include bleeding
from garlic, ginkgo, and ginseng; cardiovascular instability from ephedra;
and hypoglycemia from ginseng. Pharmacodynamic herb-drug interactions include
potentiation of the sedative effect of anesthetics by kava and valerian. Pharmacokinetic
herb-drug interactions include increased metabolism of many drugs used in
the perioperative period by St John's wort.
Conclusions During the preoperative evaluation, physicians should explicitly elicit
and document a history of herbal medication use. Physicians should be familiar
with the potential perioperative effects of the commonly used herbal medications
to prevent, recognize, and treat potentially serious problems associated with
their use and discontinuation.